I have been on Tamoxifen since Oct 07, I've considered myself lucky because I haven't suffered any real side effects. When I read Debbi's post I went to check my brand and it is also CP Pharmaceuticals Ltd of Wrexham. I had always gone to the same local pharmacy to collect my prescription but the other day I asked Sainsbury's pharmacy what brand they use, I recognised the package so I had them dispense the Tamoxifen there. Ladies if your given a prescription which doesn't specify a brand of Tamoxifen (I don't think they do) maybe it's worth you checking out if you can get the CP Pharmaceutical brand.
I gained a few pounds whilst undergoing treatment (rads no chemo), 2mths ago I joined weight watchers and I've lost 18lbs. I feel a lot better and can fit into all my summer clothes again, in fact if the sun doesn't come out soon they will be to big for me.
Good luck ladies
I started Tamoxifen (Nolvadex D) in September last year and have gained quite a lot of weight. I heard an interesting theory from a lady a couple of weeks ago, who reckons that our bodies crave oestrogen and one of the ways the body produces it, along with the ovaries and adrenal glands, is through fat. As the oestrogen is not coming from anywhere else, the body lays down fat to produce the oestrogen.
She said that she put her theory to her GP and he agreed that it did make sense.
Interesting theory I thought!
I too am naffed off with the weight gain,and other symptoms,sore down below hot flushes etc etc,I have recently changed my doctor and last month when I went to get tamoxifen noticed it was a different make again,had 2 or 3 different ones,can only remember aps though being one,Oh my word...I am not kidding,I hardly get hot flushes now and I am NOT sore down below and this includes when I have sex,and believe me girls this was a MAJOR problem for me,I was only taking it a few days and noticed the difference,and I have been taking a mixture of the other 3 for nearly 2 years so I know the difference in me,the makers of the one I take now are cp pharmaceuticals ltd wrexham uk,thats all it says,I do still get the odd flush,about 2 a day,gone down from about 10 a day,but the sorenes below is none existant,I dont know if anyone else has had a major problem with soreness but I did and I am soooo glad its gone,I couldnt have stood another 3 years of it.Just need to work on weight gain now,I am only 5"4 and was a size 10,now a 14,16,gutted,but there are worse things to worry about than that.
luv n stuff debbi x
I'm so relieved to have found this forum!! I thought I was the only person with weight issues since dx...treatment etc. I have put on masses of weight since finishing treatment and even more since starting on Arimidex a year ago. I find it so depressing but Im must admit i'm pleased i'm not the only one. I get scared to think of what weight I'll end up at the end of the 5 years treatment...i'm only 5'2" and fear I will turn into a ball.....god!!!!
I'm about to start Tamoxifen too - just hope I can keep the weight off. Lost 2 1/2 stone with Weightwatchers over last 15 months so don't want to put it back on . . . . . most of that weight gain was due to mirena coil (progesterone based) but had it taken out when dx 15/4 (just found out er/pr +++). One way or another, hormones have a lot to answer for.
I recently started Tamoxifen and have given the APS brand. I think it is just the manufacturer. I have started going to slimming world but its an uphill struggle to lose weight.
Whats an APS brand, Im about to start Tamoxifen so just getting ready for the dreaded 'spread'
thanks Julie xxx
I meant to say. I know exercise is good for you and I do feel better afterwards but am getting hot flushes which can make me feel really ill if I can't get stripped off quickly enough and just the thought of making my already hot body, hotter, does not fill me with much enthusiasm....lol
It's awful isn't it. I have been on Tamoxifen for 18 months and am now size 18 BUT I know I eat too much. Tam has given me a bulge around my middle so I am now a different shape. I have been a Weight Watchers Gold member for about 18 years but have fallen off the wagon a few times. I am now heavier than ever and am planning on going back using a monthly pass which reduces meetings from Â£5.50 to Â£4.14. As a Gold member, I only need weigh in once every 2 months but have no will power. I live in Seaton Carew, Hartlepool if anyone feels like joining me???
I started Tamoxifen 5 years ago, stopped taking it two months ago and am awaiting decisions on further treatment (Arimadex?) from my oncologist. I started on APS brand of Tamoxifen for maybe 1st two years and then pharmacist gave me another brand. Within a few weeks I had started gaining weight (no other major changes in lifestyle) and I started to feel depressed.
I checked with the pharmacist and she said that there was no difference in the brands - they all contained 20 mg of tamoxifen. At a check up at Christie's Hospital, M/cr I mentioned the weight gain to the registrar and said that the only difference was the different brand of tamoxifen. He said that this was quite possibly the cause. All brands contain 20mg of tamoxifen (as the pharmacist said) but it was what the tamoxifen was contained in. Some manufacturers put more sugars in than others and this could have something to do with the weight gain. Since then I made sure I only had APS brand and the weight gain stopped - sadly it's a bit harder to reduce it but am working on it. Hope this info is of some use.
I have put on nearly 3 st since dx last August. The steroids did not help and now I am on Tamoxifen.
I have just started going to slimming world as I have no self control!
It would be so nice to get into some of my old clothes again.
Best of luck everyone
It's been a while since I have been in the forum; now that I am back at work full time (since 1st April), the days seem pretty full.
I finished my treatment in May 07 and commenced tamoxifen in March 07 so have been on it for over a year now. I also had taxotere as a chemo drug.
I know started my journey as "well fed", but I did put on over a stone. I was not pleased when I saw my consutant and he told me not to put on any more weight. Typical response from a fella who doesn't believe that tamoxifen doesn't put on any weight!!. I did ask him why then did so many women have the same problem, he had no answer!!.
Anyway in January I rejoined Weightwatchers and so far have lost over a stone. It's not easy going, and you have to keep at it but I am fed up with not being able to buy and look good in really nice clothes.
IThere seems to be no answer as to why we put on weight, but I founf once my life was getting back to pre diagnosis "normal" I was able to get my head round what to and what not to eat, instead of giving myself treats all the time, when I felt so rough or needed cheering up..
I still get the hot flushes but am learning to live with them. No more jumpers for me.
Take care & best wishes
Jackie and Gill i could have written exactely what you have done.
I think we should form a support group called SIZE 20+ BABES ON TAMOXIFEN.
I was size 14-16 and always off to the gym if i felt 16's were tight and would then lose weight and i maintained it at 10 to 10 and a half stone.
Now i weight nearly 13, wont tell anyone else that as i am so embarrassed.
I know so many ladies who dont put on much weight with tamoxifen and that then makes me think i am lazy and piggish in what i eat. This just isnt the case regarding food. I could do more exercise though i know that.
I am finding the hot flushes unbearable too at the moment, thought a few times yesterday, i wont go out in hot weather as i sweat so much. Ofcourse being fat doesnt help.
When i asked my friend who is on tamoxifen she said she doenst have this prob and only has hot flushes at night which are not too bad.
Why is it some of us put on so much weight and have such awful flushes whilst some ladies DON'T.
I must be doing something wrong.
Oh well off to shops to look for fat clothes. I am not impressed with mastectomy bras either i am 38A and so few do a A cup.
Right moan over, its sunny and i am well.
Hi Gill & Jackie
I have been at home for a few weeks now since my surgery and I have gone a little fuller. I am not very tall and have always tried not to go past a size 16. The weight gian is quite frightening as I'm due to start chemo in a few weeks. I dont know what to do but guess we have to keep our heads up , go through with the treatments and get well. Then we can fight off the weight in good health!
Hang in there, we're in this together.
I also have the same problem with the chemo (tax) and the steriods, started this journey as a 14/16 on a bad day - this weekend have had to buy some cropped trousers (due to the lovely weather) in a size 20 !!!!! Have put on about three stone and feel like a huge, fat pig !
Understand your dilemma totally - keep you spirits up, you're not alone
I am so depressed about the weight I have gained since starting Tamoxifen as I've gone up to a size 20!!!!!!!!!!!
I can't wear a lot of my clothes and I feel embarrassed about training in the sports I used to love.
Today I have been thinking about stopping taking the drug as I've been on it for fifteen months. A relative was on Tamoxifen for five years and then was diagnosed with uterine cancer, she sadly died within a few weeks of that diagnosis from a stroke.
Sorry to be on such a downer.